Alert archive / Washington / Wind Advisories in 2018

Wind Advisory 7, NWS Pendleton, OR

February 3, 2018Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Feb 3, 2018, 7:41 AM PST for Kittitas County, Yakima County, Washington. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2018, 7:41 AM PST (15:41 UTC)
Expired
Feb 3, 2018, 7:00 PM PST
In force
11 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 3.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2018-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2018-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS76 KPDT 031541
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
741 AM PST Sat Feb 3 2018

...VERY WINDY CONDITIONS ACROSS THE KITTITAS VALLEY THROUGH THIS
EVENING...

.Pressure gradients were tightening across the area and windy west
to northwest winds can be expected into this evening.

WAZ026-040300-
/O.NEW.KPDT.WI.Y.0007.180203T1541Z-180204T0300Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
741 AM PST Sat Feb 3 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

The National Weather Service in Pendleton has issued a Wind
Advisory...which is in effect until 7 PM PST this evening.

* WINDS...West 25 to 35 mph with gusts around 45 mph.

* TIMING...The very windy conditions will continue into this 
  evening. 

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 35 mph with
higher gusts are expected. Winds this strong can make driving 
difficult...especially for high profile vehicles. Use extra 
caution.

&&

$$
1 follow-up statement
259 
WWUS76 KPDT 040257
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
657 PM PST Sat Feb 3 2018

WAZ026-040400-
/O.EXP.KPDT.WI.Y.0007.000000T0000Z-180204T0300Z/
Kittitas Valley-
including the cities of Ellensburg and Thorp
657 PM PST Sat Feb 3 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING...

Winds across the Kittitas Valley have decreased to 10 to 20 mph
with high gusts. Winds will remain at these speeds through much of
the night before decreasing further towards daybreak Sunday. Thus
the wind advisory will be allowed to expire at 7 PM this evening. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Feb 3, 2:29 AM PST, 5 hours 12 minutes earlier.

Area forecast discussion, Feb 3, 2:29 AM PST, 5 hours 12 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Pendleton OR
229 AM PST Sat Feb 3 2018

.SHORT TERM...Today through Monday...A cold front has just moved
across the eastern Forecast area with some light rain and higher
mountain snow. Precipitation amounts were very light and mostly a
trace to perhaps a tenth of an inch in the mountains. This
disturbance will move out of the region today with high pressure
aloft taking control of the weather today. The next system will move
into the CWA on Sunday with a warm front at first and then a cold
front. The best precipitation amounts will be over the northern
forecast area. However, there may still be light showers over
central Oregon where it will be the driest. High pressure will
return on Monday with mostly dry conditions...except for some light
rain and higher mountain snow showers over eastern and northeast
Oregon and most of the CWA in Washington. It will remain mild with
above normal temperatures about 5 to 15 degrees warmer than normal
area wide. Winds will be breezy to windy each day...especially today
through Sunday...then winds will be lighter after Sunday. With all
the snow melt and rain in the mountains there will continue to be
elevated small streams and creeks with 4 of them forecast to reach
action stage. There will also be a heightened threat of an avalanche
in northeast Oregon and Southeast Washington over the mountains
where the recent rainfall and warm temperatures caused an unstable
snow pack in steep terrain. Thus an RVS (river statement) is in
effect until further notice...likely until new river forecast data
arrives later this morning. 88

.LONG TERM...Monday Night through Friday...Medium range models in
good agreement through midweek, diverging a bit for the end of the
week. A shortwave trough will exit to the east Monday night.
Residual likely PoPs for the eastern mountains Monday evening will
decrease by Tuesday morning. Other areas will dry out Monday
evening. For Tuesday through Thursday, Mid/upper level high pressure
across the eastern Pacific and troughing across the Great Plains
will result in dry NW flow across the interior Pacific Northwest.
Other for some minor chances of precip in upslope flow across the
mountains, dry conditions will generally prevail. For Friday,
GFS/ECMWF differ on how to handle flattening of the eastern Pacific
ridge and a potential system riding over the top of the flattening
ridge. GFS is further west with the Pacific ridge axis, swinging a
shortwave across the area, while the ECMWF is flatter and further
east with the Pacific ridge, keeping the system further to the east.
At this point, will blend the differences, keeping the lower
elevations dry with some minor PoPs for the mountains. Temperatures
will remain very mild through Thursday, about 10 degrees above
normal, cooling to slightly above normal for the end of the week.

&&

.AVIATION...12z TAFs...VFR conditions will prevail for the next
24 hours, with mid level clouds prevailing. Will keep precip
mention out of the forecast until about 06Z Sunday, using shower
wording for PDT/ALW after 06Z as the next weak system crosses the
area. Winds will increase to breezy/windy levels by this
afternoon, especially for PSC/PDT/ALW where 18-25 KT sustained
winds will be likely, with gusts to 30 KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  59  50  60  45 /  20  50  50  60
ALW  61  52  61  46 /  30  60  70  70
PSC  62  53  62  46 /  10  30  40  20
YKM  58  47  60  41 /  10  20  30  10
HRI  62  53  62  47 /  10  40  40  20
ELN  54  43  56  39 /  10  30  40  20
RDM  59  41  58  39 /  10  10  20  10
LGD  53  44  56  42 /  30  50  70  70
GCD  56  43  58  42 /  20  30  30  40
DLS  59  49  59  47 /  10  30  40  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.

&&

88/80/80

Nearby

Wind Advisories in Washington, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.